Connecticut, 2018

Flash Flood in Connecticut, September 12, 2018

September 12, 2018 · NWS ALY · 1 event in 1 county or zone

Showers and thunderstorms developed along a stationary boundary during the morning of the 12th. The rainfall was locally heavy with isolated spots receiving two to four inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Showers and thunderstorms developed along a stationary boundary during the morning of the 12th. The rainfall was locally heavy with isolated spots receiving two to four inches of rain. The rain resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 12, 5:25 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 12, 5:25 AM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Albany NY
625 AM EDT Wed Sep 12 2018

.SYNOPSIS...
A frontal boundary stalls south of the region today with scattered
showers persisting north of the boundary, as high pressure
attempts to build in from the north and west. A return to muggy
conditions along with above normal temperatures is expected
Thursday into the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 610 AM EDT, shower activity continues across southeast NY
this morning with radar estimates of about 0.25 to 0.5 inches.
Shower chances will continue throughout the day, mainly along
and south of Albany with cloud cover over the entire forecast
area. That being said, the forecast remains on track so only
minor tweaks were made to the hourly temps. Sent updates to NDFD
and web servers.

Prev Disc...A low pressure system was located over southeast
New York early this morning with a cold front off the New
England coast. Behind the cold front an area of high pressure
will build across northern New York and northern New England
today. With the cold front still in close proximity to our
region there will be a chance of showers especially across the
southern two thirds of the forecast area. Highs this afternoon
will range from the mid 60s to mid 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
By late tonight and Thursday, high pressure will settle across the
forecast area as the cold front moves a little farther away from the
forecast area. There will still be a chance of showers once again
mainly across the southern two thirds of the forecast area. It will
remain muggy with lows tonight in the upper 50s to mid 60s and highs
on Thursday in the upper 60s to lower 80s.

Thursday night through Friday looks to be mainly dry at this point
in time. There will still be a chance of showers mainly across the
southwestern third of the forecast area. Lows Thursday night will be
in the mid 50s to upper 60s with highs on Friday in the upper 60s to
upper 70s.

Friday night will be dry across the entire forecast area as the
ridge of high pressure is centered across our region. Lows will be
in the upper 50s to mid 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
We continue to monitor the latest track and trends from Florence as
we encourage everyone to refer to the latest guidance from the
National Hurricane Center at www.nhc.noaa.gov.

For our forecast area, an anonymously strong ridge will hold strong
through the weekend. This should keep most locations dry with above
normal warmth both Saturday and Sunday. Though, a few diurnally-
induced showers may be possible, mainly north and west of Albany, as
moisture gets trapped under the ridge.

Monday, the upper ridge shifts slightly eastward as a storm system
attempts to take shape over southern Canada and track towards our
region. At the same time, the remnants of Florence could potentially
start lifting northward towards the Ohio Valley. However, guidance
continues to struggle with Florence and its potential effects it
could have on the northeast. For now, it looks like we may only see
a few showers from an open wave which scoots by our area to the
north Monday night into Tuesday. The better chance for rainfall
appears to be with a stronger upper trough and cold front which
develops on Wednesday just north of the Great Lakes. Fall-like
weather looks to return behind this frontal passage for the second
half of the work week.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR flight conditions across the region as lower stratus
has settled across the region. Some improvement in ceilings is
possible by later this morning into the early afternoon, but
this is also somewhat uncertain on the timing right now. More
showers are possible today especially from KALB south and east.
Have VCSH in the TAFS up until late this afternoon followed by
some PROB30 groups as IFR conditions possible again by this
evening. Winds will be very light at 5 kts or less through the
entire TAF period ending at 12Z Thursday.

Outlook...

Wednesday Night: High Operational Impact. Scattered SHRA...TSRA.
Thursday: Moderate Operational Impact. Isolated SHRA...TSRA.
Thursday Night:  NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A frontal boundary stalls south of the region today with scattered
showers persisting north of the boundary, as high pressure attempts
to build in from the north and west. A return to muggy conditions
along with above normal temperatures is expected Thursday into the
upcoming weekend.

RH values will drop to 65 to 90 percent this afternoon, recover to
near 100 percent tonight, and drop to 55 to 85 percent on Thursday.

Light and variable winds of less than 10 mph are expected
today through Thursday.

&&

.HYDROLOGY...
For today through Friday some heavier showers and isolated
thunderstorms are possible over the southern half of the hydro
service area, but overall main stem rivers should recede. Dry
weather is then expected over the weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...11/NAS
NEAR TERM...11/JVM
SHORT TERM...11
LONG TERM...JVM
AVIATION...11
FIRE WEATHER...11/NAS
HYDROLOGY...11/NAS
Hazardous weather outlook, Sep 12, 3:01 AM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
401 AM EDT Wed Sep 12 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
401 AM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 12, 5:52 AM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Albany NY
652 AM EDT WED SEP 12 2018

NYZ065-066-121145-
Eastern Dutchess-Western Dutchess-
652 AM EDT WED SEP 12 2018

...A THUNDERSTORM WILL AFFECT NORTHWESTERN DUTCHESS COUNTY...

At 651 AM EDT, a strong thunderstorm was located near Stanfordville,
or near Rhinebeck. The storm is nearly stationary.

This storm will be near...
  Stanfordville around 740 AM EDT.

Other locations impacted by this storm include Lafayetteville,
McIntyre, Wurtemburg, Market, Attlebury, Stissing, Mount Ross, Milan,
Willow Brook and Bangall.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4197 7391 4201 7372 4200 7370 4197 7368
      4188 7365 4183 7385
TIME...MOT...LOC 1051Z 255DEG 3KT 4191 7379

JSQ

The radar

The Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Litchfield

When
September 12, 9:07 AM EST to 11:07 AM EST
Where
Litchfield County, 2.06 mi W of Bantam to 1.63 mi W of Bantam
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.720, -73.270

Old Mount Tom Road, a dirt road, was washed out due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783613.